Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Gluten intolerance, parasites, starry night marks, effects on liver

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3393 Questions
I had ultra sound (US) on my abdominal area performed in the United States because I was experiencing discomfort in my gut when I eat certain foods. I think I am Glutien intolerant. The results of the (US) showed I had "Starry night" markings in my liver. The doctor ordered a Hepatitis profile which was negative. I live out of the United States , in Mexico right now. The doctor thought that I might have parasites so he gave me "Ivermectin" . My liver seems to be still swollen and slightly sore. It only bothers me early in the morning. I currently am taking 40 grams of vitamin C daily which helps. I have been following a glutien-free diet for 2months. Which has been very difficult. I think I have finally narrowed down what I can eat. I am currently a non drinker of alcohol. Before this health issue I drank wine with dinner. I think I am getting control of the food intolerances.

I have three questions:
1)-What other conditions exist that would have the "Starry Night" marks show
up on my liver besides Hepatitis. Could parasites of some type create "Starry
Night" markings ?
2)-Could Glutien intolerance effect my liver. (like fatty liver/ swollen liver)? Is a there any connection between Glutien / food allergies and a swollen liver?
Or are these separate issues , not inter related ?
3)-It has been 60 days since I took the anti-parasite "Ivermectin" . The doctor
said it might take 60 to 90 days for my liver to heal itself after the anti-
parasite drugs. Does this sound like good advise ?

Posted Thu, 3 May 2012 in Liver and Gall Bladder
Answered by Dr. Raju A.T 21 hours later

Thanks for your query ,

1)Starry night appearence is a non specific finding , it can be visualized in acute hepatitis of any kind.Yes, parasitic infection and subsequent hepatitis could present with this finding over the ultrasound.

2)Yes, If you are allergic to gluten the liver may be affected but not to the extent to have hepatomegaly , there could be mild derangement in the values of the liver enzymes.I would not relate the ultrasound markings to the gluten allergy.

3)Well your doctor could have decided to put you on Ivermectin after getting some clues into the diagnosis on examination, i would suggest to continue his advice and get a repeat scan to get assured about the treatment success.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Follow-up: Gluten intolerance, parasites, starry night marks, effects on liver 20 hours later
Thank you very much. Just one follow up question. I do not have contact with my health care provider in the US anymore, so I have to get others advise. It sounds and feels like to me the Glutien Intolance/food allergies and my live discomfort are two separate issues . If the parasites were the cause of the "starry night"marks and
were the source to my continual liver discomfort, and the anti parasitic drug eliminated the parasites should it take 60-90 days for the liver to heal itself ? I was told that the starry night XXXXXXX will not go away. Is your advise of having another
scan based on the idea that if parasites where not eliminated they will show up on a new scan ?
Thanks again
Answered by Dr. Raju A.T 22 minutes later

Thanks for following up,

Yes, you got it right. A repeat scan will surely give you an idea and support your doctor's diagnosis of parasitic involvement and that would be by noting the liver size and ruling out hepatomegaly.The Starry night marks do take long time to disappear.

Wish you Good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor